Children's Dosage: How Much Is Too Much?

The problem with infant and children's dosage of acetaminophen has been parents are simply giving their children too much.

A generic pain relief version of acetaminophen, a concentrated drop form for infants, is the target of the change. Parents are administering too much and their child goes to the emergency room, compounding problems for the family.

Amber Ferris is an Omaha mother and a day care provider. Having grown up in a large family, she now gets to raise one of her own and that means being a diligent mother and understanding the right time to dig through the medicine cabinet.

“Don't immediately go to the medicine, you don't want to over-medicate your child, then they build up immunity to it, they don't respond to it as effectively as they would normally."

Last week, she did have to visit the ER when infant Lea ran a temperature to 105 degrees. She says it's a balance of knowing the difference between an emergency and an “ouchie” that helps her make the right decision in when to give her child medication.

“Kids are super resilient, so a little bit of TLC goes a long way. A hug, a kiss can totally eliminate an “owie,” the feeling of pain.”

Michael Powell, chief pharmacist with the Nebraska Medical Center, says more and more, parents simply don't how much and when children need acetaminophen. “Acetaminophen, which is the active ingredient in Tylenol, has been the leading cause for emergency department admissions for several years in a row now."

Powell says weight-based dosing of acetaminophen is the safest. Keeping in mind that one kilogram equals 2.2 pounds, the maximum dosage of 75 MG per kilogram per day is for infants. Our lifetime limit is 1,000 grams of acetaminophen. Measuring that is tough, Powell says, but talking with your pharmacist is good idea.

For Amber, it's about keeping a cool head while dealing with seven children in the house. "Your body is responding to either a bacteria or some swelling in the mouth from the gums breaking teeth and so you shouldn't be alarmed by the fever."

Powell also recommends being aware of compounding the dosage of acetaminophen, understanding that while not listed as the main ingredient, acetaminophen can be an ingredient in other products, helping cause the overdoses we've seen. Powell recommends looking for other non-steroidal medications, like Naproxen or Ibuprofen instead.


Comments are posted from viewers like you and do not always reflect the views of this station.
powered by Disqus
WOWT NBC Omaha 3501 Farnam Street Omaha, NE 68131 (402) 346-6666 sixonline@wowt.com
Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 121806619 - wowt.com/a?a=121806619
Gray Television, Inc.